Mar-Apr '05 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | interviews | other places | archives | send mail | ed dewke | legal stuff | search | PsorChat | PsorChat Review | acknowledgments | 2004 Ed Dewke

Amevive IM Disappointing After Amevive IV
from Kelly Z.

Well Ed:  It seems I always check in when I have gone a little too long before seeking out my derms “advice.”   I am now in the middle of one of the worst flares that I have had in 10 years (and the cold Chicago winters don't help). 

In my last report I was so thrilled to have Amevive.  The clearing the IV shot created was so amazing.  Well ... It appears that the intramuscular shot is a little different than the IV.  After a 12 week course of the IM shots, I had very little to no change what so ever.  Heck, even my CD4 counts didn't change at all.  I was so disappointed.  From what I read online, there is about a 25% reduction in success rate on the IM shot vs. the IV shot.  Makes you wonder why the drug company would change.  The only thing I could think of is that the insurance companies covered more of the cost of the IM vs. the IV (my opinion only). 

Now I am back to telling my derm what medications I would like to try and paying her for the “advice.”  The unfortunate thing is that I definitely don't want Enbrel after the increase in malignancies as a possible side effect and Raptiva was AntiCD11-A in its trials which gave me a migraine for 3 days.  So that leaves me the old stand by of PUVA — no thank you or attempt to get Humira or Remicade (2 biologics which are in “study” phase).  Both of which are FDA approved but not approved for Psoriasis.  The great thing is that both have had awesome success in treating psoriasis. 

Now the fight with my insurance company begins.  I just don't understand:  If the drug is approved for use, who the hell cares if it is for Psoriasis or the common cold?  And let us not forget the constant follow-up with the derm — making sure they do their job.  I was reading an article the other day that talked about how doctors are slowly becoming the last choice for medical advice.  RNs acting as Doctor Assistants are the new “doctors.”  They are cheaper and care more.  I would love to work with just my Derm’s nurse — she's awesome. 

In addition, I still have my Flake: Confessions of a Psoriatic.  Every now and then I think of stories from the book and utilize some of the strategies in responding to strangers stares or comments.  Thanks for the great new perspective to a thorn in our sides.  It is a book I will refer to for the remainder of my life (or at least until they find a cure).  

Just droppin' a line. –Kelly Z.

*****

Ed’s Response:  Always great to hear from you, Kelly.  But So Sorry to hear about your tribulations with Amevive.  Since your September, 2003, email to us I have been hoping the good results had continued unabated.  I didn’t occur to me that the discontinuation of infusion administration (IV) and movement of everyone to intramuscular injection could have an adverse effect on you.  And it’s lousy!

You are the first Amevive user I’ve heard from with this bad news, but I rather doubt you’ll be the last.  I remember when Biogen announced the discontinuation of the in-office intravenous form of administration for Amevive.  My derm suspected the reason was complaints from other derms — many of whom were not equipped or staffed to provide this sort of service, and whose resultant fees to the patient were cause for complaint (and probably insufficiently covered by insurers). 

I remember your awful reaction during the AntiCD11-A trial.  I wonder, though, if the Raptiva they’re prescribing today would bring about the same reaction?  This from the current U.S. prescribing information:

The most common adverse reactions associated with RAPTIVA were a symptom complex that included headache, chills, fever, nausea and myalgia within 48 hours following the first two injections.  These events were largely mild-to-moderate when a conditioning dose of 0.7 mg/kg was given, and by the third dose acute adverse affects were no different than placebo.  Less than 1% of patients discontinued RAPTIVA treatment because of these adverse events.

I see “headache” remains at the top of their list.  You may want to inquire about the differences between today’s Raptiva and the drug you received in the trial over five years ago.  The dosage may be different; the use of a “conditioning dose” may be new....

I, too, am looking at Remicade if Raptiva doesn’t work well for me.  My Rheumy has many rheumatoid arthritis patients on it and says the drug is “w-o-n-d-e-r-f-u-l.”  It would be nice if I could find something that thwarts BOTH my flaking and my P-arthritis.  Raptiva isn’t known to help PA and while I’m trying it out for my skin’s sake I’m climbing into my attic office using both hands and feet on the stairs or, slower still, on my butt (in other words, my knees are shot).

It warms my heart, Kelly, to hear that you still refer to your copy of Flake: Confessions of a Psoriatic.  I’m glad some of the vignettes about interpersonal experiences remain current even though the review of treatments, being a decade old, doesn’t mention most of the current good stuff.

Don’t stay away so long this time.  We want to know where you end up, treatment-wise.  One thing’s for certain when you have this disease:  You can’t stand still for long! <wink> -Ed

This Month's Mail | Archives

www.flakehq.com